Skip to main content

Construction method for some real division algebras with su(3) as derivation algebra


We obtain a family of eight-dimensional unital division algebras over a field F out of a separable quadratic field extension S of F, a three-dimensional anisotropic hermitian form h over S of determinant one and an element cS × not contained in F. These algebras are not third-power associative.

Over ℝ, this yields a family of unital division algebras with automorphism group isomorphic to SU(3), hence with derivation algebra su(3). Each algebra is the direct sum of two one-dimensional modules and a six-dimensional irreducible su(3)-module. Mutually non-isomorphic families of Albert isotopes of these algebras with derivation algebra su(3) are constructed as well.

This is a preview of subscription content, access via your institution.


  1. C. Althoen, K. D. Hansen and L. D. Kugler, ℂ-Associative algebras of dimension 4 over ℝ, Algebras, Groups and Geometries 3 (1986), 329–360.

    MathSciNet  MATH  Google Scholar 

  2. V. Astier and S. Pumplün, Nonassociative quaternion algebras over rings, Israel Journal of Mathematics 155 (2006), 125–147.

    Article  MathSciNet  MATH  Google Scholar 

  3. G. M. Benkart and J. M. Osborn, The derivation algebra of a real division algebra, American Journal of Mathematics 103 (1981), 1135–1150.

    Article  MathSciNet  MATH  Google Scholar 

  4. G. M. Benkart and J. M. Osborn, An investigation of real division algebras using derivations, Pacific Journal of Mathematics 96 (1981), 265–300.

    MathSciNet  MATH  Google Scholar 

  5. D. Z. Dokovich and K. Zhao, Real homogeneous algebras as truncated division algebras and their automorphism groups, Algebra Colloquium 11 (2004), 11–20.

    MathSciNet  Google Scholar 

  6. D. Z. Dokovich and K. Zhao, Real division algebras with large automorphism group, Journal of Algebra 282 (2004), 758–796.

    Article  MathSciNet  Google Scholar 

  7. M. Hübner and H. P. Petersson, Two-dimensional real division algebras revisited, Beiträge zur Algebra und Geometrie 45 (2004), 29–36.

    MATH  Google Scholar 

  8. C. Jimenez and J. M. Pérez-Izquierdo, Ternary derivations of finite-dimensional real division algebras, Linear Algebra and its Applications 428 (2008), 2192–2219.

    Article  MathSciNet  MATH  Google Scholar 

  9. M.-A. Knus, Quadratic and Hermitian Forms over Rings, Springer-Verlag, Berlin-Heidelberg-New York, 1991.

    Book  MATH  Google Scholar 

  10. K. McCrimmon, Nonassociative algebras with scalar involution, Pacific Journal of Mathematics 116 (1985), 85–108.

    MathSciNet  MATH  Google Scholar 

  11. J. M. Pérez-Izquierdo, Division composition algebras through their derivation algebras, Journal of Algebra 303 (2006), 1–29.

    Article  MathSciNet  MATH  Google Scholar 

  12. H. P. Petersson, The classification of two-dimensional nonassociative algebras, Results in Mathematics 37 (2000), 120–154.

    MathSciNet  MATH  Google Scholar 

  13. H. P. Petersson and M. Racine, Reduced models of Albert algebras, Mathematische Zeitschrift 223 (1996), 367–385.

    MathSciNet  MATH  Google Scholar 

  14. S. Pumplün, On flexible quadratic algebras, Acta Mathematica Hungarica 119 (2008), 323–332.

    Article  MathSciNet  MATH  Google Scholar 

  15. S. Pumplün, How to obtain division algebras from a generalized Cayley-Dickson doubling process, preprint. available at arXiv:math.RA/0906.5374

  16. R. D. Schafer, An Introduction to Nonassociative Algebras, Dover Publications, Inc., New York, 1995.

    Google Scholar 

  17. M. L. Thakur, Cayley algebra bundles on \(\mathbb{A}_K^2 \) revisited, Communications in Algebra 23 (1995), 5119–5130.

    Article  MathSciNet  MATH  Google Scholar 

  18. W. C. Waterhouse, Nonassociative quaternion algebras, Algebras, Groups and Geometries 4 (1987), 365–378.

    MathSciNet  MATH  Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to S. Pumplün.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Pumplün, S. Construction method for some real division algebras with su(3) as derivation algebra. Isr. J. Math. 191, 307–335 (2012).

Download citation

  • Received:

  • Published:

  • Issue Date:

  • DOI:


  • Automorphism Group
  • Division Algebra
  • Hermitian Form
  • Multiplication Table
  • Zero Divisor